Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 82, NWS Green Bay, WI

July 30, 2012Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 30, 2012, 6:53 PM CDT for Kewaunee County, Manitowoc County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 6:53 PM CDT (23:53 UTC)
Expired
Jul 30, 2012, 7:30 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 43 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 1:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS53 KGRB 302353
SVRGRB
WIC061-071-310030-
/O.NEW.KGRB.SV.W.0082.120730T2353Z-120731T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
653 PM CDT MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KEWAUNEE COUNTY IN NORTHEAST WISCONSIN...
  NORTHEASTERN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 730 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LUXEMBURG...OR 12 MILES
  SOUTHEAST OF GREEN BAY...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KEWAUNEE AROUND 720 PM CDT.
  TWO CREEKS AROUND 725 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
CURRAN...ELLISVILLE...STANGELVILLE...BOLT...KROK...EAST KROK...
BIRCHWOOD...TISCH MILLS...NORMAN AND KEWAUNEE POWER STATION.

THIS WARNING EXTENDS THE SEVERE THUNDERSTORM WARNING THAT WAS
IN EFFECT FOR KEWAUNEE COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4426 8789 4433 8787 4433 8777 4458 8776
      4446 8748 4437 8751 4433 8753 4429 8753
      4423 8750 4420 8750 4417 8752 4413 8758
TIME...MOT...LOC 2351Z 293DEG 20KT 4444 8775
WIND...HAIL <50MPH 1.50IN

$$

ECKBERG
2 follow-up statements
754 
WWUS53 KGRB 310008
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
708 PM CDT MON JUL 30 2012

WIC061-071-310030-
/O.CON.KGRB.SV.W.0082.000000T0000Z-120731T0030Z/
MANITOWOC WI-KEWAUNEE WI-
708 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
KEWAUNEE AND NORTHEASTERN MANITOWOC COUNTIES UNTIL 730 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES WEST OF KEWAUNEE...MOVING SOUTHEAST AT 25
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORMAN AROUND 715 PM CDT. 
  TWO CREEKS AROUND 725 PM CDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE TISCH
MILLS...NORMAN...KEWAUNEE POWER STATION AND POINT BEACH NUCLEAR
PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4433 8777 4458 8776 4446 8748 4433 8753
      4429 8753 4423 8750 4420 8750
TIME...MOT...LOC 0007Z 293DEG 20KT 4440 8764
WIND...HAIL <50MPH 1.00IN

$$

ECKBERG
480 
WWUS53 KGRB 310027
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
727 PM CDT MON JUL 30 2012

WIC061-071-310030-
/O.CON.KGRB.SV.W.0082.000000T0000Z-120731T0030Z/
MANITOWOC WI-KEWAUNEE WI-
727 PM CDT MON JUL 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN 
KEWAUNEE UNTIL 730 PM CDT...

AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 5 MILES NORTH OF TWO CREEKS...OR 6 MILES SOUTH OF
KEWAUNEE...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
KEWAUNEE COUNTY NEAR NORMAN. 

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM FOR
NORTHERN MANITOWOC COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4433 8777 4458 8776 4446 8748 4433 8753
      4429 8753 4423 8750 4420 8750
TIME...MOT...LOC 0023Z 293DEG 20KT 4436 8753
WIND...HAIL <50MPH 1.00IN

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:33 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 30, 3:33 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
333 PM CDT MON JUL 30 2012

.SHORT TERM...TONIGHT AND TUESDAY.

THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
DURING THE EARLY EVENING IS THE MAIN CONCERN. A COLD FRONT WAS
ACROSS NORTH CENTRAL WISCONSIN AT 20Z. THE FRONT AND AN UPPER
LEVEL SHORT WAVE WILL CONTINUE THROUGH WISCONSIN AND INTERACT WITH
AN UNSTABLE AIR MASS ACROSS THE AREA. LOCAL MESOANALYSIS GRAPHICS
SHOWED A DECREASE IN DEEP LAYER SHEAR ACROSS NORTH CENTRAL
WISCONSIN AND AN INCREASE OVER THE EASTERN PART OF THE STATE.
LITTLE GOING ON AS OF 20Z...BUT STILL PLENTY OF DAYLIGHT HOURS
LEFT. LACK OF SUFFICIENT LOW LEVEL MOISTURE COULD CAUSE THE WATCH
TO BE A BUST.

HIGH PRESSURE BUILDING INTO THE STATE BEHIND THE DEPARTING FRONT
WILL KEEP THINGS DRY FOR LATE TONIGHT AND TUESDAY. HAVE PATCHY FOG
IN MANY OF THE ZONES TONIGHT DUE TO LIGHT WINDS AND FOG IN THE
MOS GUIDANCE.

.LONG TERM...TUESDAY NIGHT THOUGH NEXT MONDAY. TREND OF THE
MODELS
THE LAST FEW RUNS CONTINUE TO FOCUS ON THE TWO MAIN SHORT WAVE
TROUGHS WITH FRONTAL SYSTEMS TO TRACK OVER THE AREA.

SURFACE HIGH PRESSURE WILL DOMINATE THE REGIONS WEATHER TUESDAY
NIGHT INTO WEDNESDAY.

RETURN FLOW WAA ON THE BACKSIDE OF THE HIGH BEGINS TO WORK INTO
NORTHWEST WISCONSIN ON WEDNESDAY FOLLOWED WITH THE SHORT WAVE
TROUGH WITH COLD FRONT PASSAGE. LATEST MODEL DATA SUGGEST A
FASTER PASSAGE ON THURSDAY SO TONED DOWN THE PCPN ON THURSDAY AND
THURSDAY NIGHT. FRONT DROPS INTO SOUTHERN WISCONSIN THROUGH FRIDAY
AS A HIGH PRESSURE SYSTEMS DRIFTS OVER THE NORTHERN GREAT LAKES
REGION.

NEXT SHORT WAVE TROUGH PROGGED TO IMPACT THE AREA SOMETIME DURING
THE FRIDAY NIGHT INTO SATURDAY NIGHT TIME FRAME. GFS RUN STILL
TRACKS THE FRONT OVER ON SATURDAY BEFORE DEPARTING SATURDAY
EVENING OVER EASTERN WISCONSIN. THE 12Z ECMWF RUN IS DELAYING THE
PASSAGE OF THE UPPER TROUGH ABOUT 12 TO 18 HOURS SLOWER THAN THE
GFS. WILL NOT MAKE ANY SIG CHANGES FOR THIS FEATURE AT THIS TIME.

DRY HIGH PRESSURE TO SETTLE INTO THE REGION SUNDAY INTO MONDAY.
&&

.AVIATION...THE MAIN CONCERN DURING THE TAF PERIOD IS THE
POTENTIAL FOR SEVERE THUNDERSTORMS FROM ABOUT 1830Z UNTIL AROUND
03Z AS A COLD FRONT MOVES NW-SE ACROSS THE AREA. A STRONG UPPER
LEVEL SHORT WAVE WILL ALSO PASS THROUGH WISCONSIN AND...BASED ON
LOCAL MESOANALYSIS GRAPHICS...THERE IS PLENTY OF LOW AND MID LEVEL
INSTABILITY ALREADY IN PLACE.

THERE WERE SOME MVFR CIGS IN THE VICINITY OF THE APPROACHING COLD
FRONT SO THINK CIGS WILL BECOME MVFR OR AT LEAST BELOW 5KFT AHEAD
OF THE STORMS. MVFR...AND SCATTERED IFR...CIGS AND VSBYS CAN BE
EXPECTED WITH THE STORMS...ALONG WITH SOME WIND GUSTS IN EXCESS OF
50KTS AND LARGE HAIL.

EXPECT RELATIVELY LIGHT WINDS AFTER THE FRONT PASSES. AREAS OF IFR
VSBYS IN FOG ARE LIKELY ALONG WITH MVFR CIGS...MAINLY BETWEEN 08Z
AND 12Z. CONDITIONS SHOULD BE VFR AFTER THAT.

MG
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/TDH
Hazardous weather outlook, Jul 30, 2:43 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
243 PM CDT MON JUL 30 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
243 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THE REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY TONIGHT. WIND
GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL ARE THE PRIMARY THREATS
WITH THE STORMS THROUGH 8 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY...
AND AGAIN FRIDAY NIGHT INTO SATURDAY. THE THUNDERSTORMS AT THE END
OF THE WEEK COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR THEM
COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY REPORTS OF THUNDERSTORM WIND
GUSTS OVER 50 MPH OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE.

LMZ521-522-541>543-311945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
243 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. A
FEW OF THESE STORMS COULD BECOME SEVERE WITH STRONG GUSTY WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...AND
AGAIN FRIDAY NIGHT INTO SATURDAY. THERE IS A CHANCE THAT SOME OF
THE STORMS FRIDAY NIGHT INTO SATURDAY COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

In the hours before

Local storm report, Jul 30, 5:52 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 WSW HOWARD            44.54N 88.12W
07/30/2012  E1.00 INCH       BROWN              WI   TRAINED SPOTTER

&&
Local storm report, Jul 30, 5:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
555 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             HOWARD                  44.56N 88.06W
07/30/2012  E1.00 INCH       BROWN              WI   TRAINED SPOTTER

&&
Local storm report, Jul 30, 6:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
603 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 S SUAMICO             44.62N 88.05W
07/30/2012  M1.00 INCH       BROWN              WI   NWS EMPLOYEE

&&
Local storm report, Jul 30, 6:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
605 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 WSW HOWARD            44.54N 88.12W
07/30/2012  M0.50 INCH       BROWN              WI   TRAINED SPOTTER

&&
Local storm report, Jul 30, 6:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
629 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             HOWARD                  44.56N 88.06W
07/30/2012  E2.50 INCH       BROWN              WI   PUBLIC

&&
Local storm report, Jul 30, 6:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
644 PM CDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             BELLEVUE                44.43N 87.91W
07/30/2012  E0.75 INCH       BROWN              WI   PUBLIC

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:36 PM CDTSevere Thunderstorm WarningGRBMarinette24 min
Jul 30, 5:28 PM CDTSevere Thunderstorm WarningGRBBrown, Oconto47 min
Jul 30, 5:32 PM CDTSpecial Marine WarningGRB51 min
Jul 30, 5:50 PM CDTSevere Thunderstorm WarningGRBBrown40 min
Jul 30, 5:58 PM CDTSevere Thunderstorm WarningGRBBrown, Door, Kewaunee62 min
Jul 30, 6:04 PM CDTSpecial Marine WarningGRB86 min
Jul 30, 6:06 PM CDTSevere Thunderstorm WarningGRBDoor39 min
Jul 30, 6:36 PM CDTSevere Thunderstorm WarningGRBBrown39 min
Jul 30, 6:44 PM CDTSevere Thunderstorm WarningGRBDoor61 min
Jul 30, 6:49 PM CDTSpecial Marine WarningGRB116 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.